Indiana, 2018

Damaging Winds in Indiana, June 19, 2018

June 19, 2018 · NWS IWX · 3 events in 2 counties and zones

Frontal boundary remained stalled across the region with a moderately unstable atmosphere in place to allow for development of thunderstorms. A few of the storms produced locally damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Frontal boundary remained stalled across the region with a moderately unstable atmosphere in place to allow for development of thunderstorms. A few of the storms produced locally damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 19, 1:17 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 19, 1:17 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
217 PM EDT Tue Jun 19 2018

.SYNOPSIS...
Issued at 125 PM EDT Tue Jun 19 2018

Shower and thunderstorm activity will increase this afternoon and
evening, with highs climbing to around the mid 80s south of US
30. Elsewhere, expect temperatures to linger in the mid-upper 70s.
Cooler temperatures will round out the work week.

&&

.SHORT TERM...(Tonight and Tomorrow)
Issued at 217 PM EDT Tue Jun 19 2018

Vigorous storms developing quickly this aftn within a zone of
substantial sfc based instability and weak forcing invof stationary
frontal zone. Lack of flow/shear will keep potential storm severity
in check however similar to last evening water loading within high
moisture content airmass poses a local microburst threat especially
along ern flank of small scale cold pools in more cluster convection.
Bulk of near term activity expected to follow south of US30 with
additional development later this aftn invof trailing outflow
boundary extending swwd from short convective segment over srn MI.

More uncertain scenario overnight with varying CAMS based
solutions/evolutions. Near term convective overturning and
stabilization after sunset suggests a waning in additional
shower/storm development especially from late evening through Wed
morning which lies counter to some deterministic solutions like the
RAP which are much more bullish stemming from ewd progression of
large scale disturbance out of IA. At the least will give a nod
toward near term guidance/trends and knock likely pops down
overnight.

Passage of upstream disturbance will push frontal zone south into
cntrl IN Wed. Some risk for additional showers south of US24 in
Indiana mainly late morning into early aftn tied to diurnal
heating/destabilization but focus appears much better through cntrl
IN. Nonetheless drier and cooler across the remainder of the area
within post frontal airmass.

&&

.LONG TERM...(Thursday through Monday)
Issued at 217 PM EDT Tue Jun 19 2018

Development of vigorous upper low over the mid MO valley and ewd
evolution primary challenge this period. Surprisingly med range
spectral solutions fairly similar aloft and suggest dry wx holds Wed
night and Thu before active frontal zone bucks back north into the
srn lakes Thu night with following showers/storms through Friday
night.

Ridging sfc and aloft then build through next weekend with
moderating temps and dry wx.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 125 PM EDT Tue Jun 19 2018

A warm front is draped northwest to southeast just south of the
MI/IN border with remnant MVFR CIGs continuing to slowly erode
from the southwest toward VFR conditions. Sfc heating will allow
for thunderstorms to move in with ample DCAPE and PWs close to
2in. As such, a heavy rain and a thunderstorm wind threat is
possible this afternoon with the most likely area south of US-30,
including FWA, but SBN could get into a few thunderstorms before
evening timeframe. VISBY could also be reduced in storms with
heavy rain.

Cooler air begins to sag south overnight allowing some lowering of
CIGs into MVFR conditions. Some lowering of VISBY is also possible
by Wed AM into VFSkipperR. Winds will remain below 10 kts for the
period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MCD/Roller
SHORT TERM...T
LONG TERM...T
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 19, 4:24 AM EST, 10 hours 9 minutes before
Hazardous Weather Outlook...CORREFCTED
National Weather Service Northern Indiana
524 AM EDT Tue Jun 19 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-200930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
524 AM EDT Tue Jun 19 2018 /424 AM CDT Tue Jun 19 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms will redevelop today and are likely to be accompanied
by strong gusty winds and locally heavy rainfall. Rainfall rates may
top 4 inches per hour and bring the threat of local flash flooding.
Please see the latest Hydrologic Outlook product for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are chances for storms most times from Wednesday into early
next week. The storms are not expected to become severe, but some
will likely have locally heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-200930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
524 AM EDT Tue Jun 19 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Jun 19, 9:29 AM EST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1029 AM EDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TSTM WND DMG     1 E MILLERSBURG         41.53N 85.68W
06/18/2018                   ELKHART            IN   PUBLIC

            TREES DOWN. PUBLIC WEATHER OBSERVATION
            STATION ESTIMATED WINDS AT 53 MPH. TIME
            ESTIMATED BY RADAR.

&&

CR
Local storm report, Jun 19, 9:37 AM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1037 AM EDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TSTM WND DMG     1 E MILLERSBURG         41.53N 85.68W
06/18/2018                   ELKHART            IN   PUBLIC

            TREES DOWN. PUBLIC WEATHER OBSERVATION
            STATION ESTIMATED WINDS AT 53 MPH. TIME
            ESTIMATED BY RADAR.

0919 PM     TSTM WND DMG     1 ENE DEWART LAKE       41.38N 85.76W
06/18/2018                   KOSCIUSKO          IN   NWS STORM SURVEY

            WIND DAMAGE OCCURRED IN A SWATH ALONG CR
            1000N BETWEEN N CR 450E AND SR 13. 1-3"
            TREES SNAPPED, SOME WERE ROTTED. CORN CROPS
            WERE ALSO BLOWN OVER. A GUTTER WAS ALSO
            STRIPPED HALFWAY OFF A HOUSE. WINDS
            ESTIMATED BETWEEN 70 AND 75 MPH. TIME
            ESTIMATED FROM RADAR.

0925 PM     TSTM WND DMG     2 N NORTH WEBSTER       41.36N 85.70W
06/18/2018                   KOSCIUSKO          IN   PUBLIC

            NUMEROUS TREE LIMBS BLOWN DOWN. TREES
            UPROOTED AND TOPPED CONSISTENT WITH A
            MICROBURST.

0650 PM     TSTM WND DMG     WAUSEON                 41.55N 84.14W
06/18/2018                   FULTON             OH   TRAINED SPOTTER

            LARGE TREE LIMB DOWN ACROSS ROADWAY.

0830 PM     TSTM WND DMG     3 WNW SCOTT             41.75N 85.60W
06/18/2018                   LAGRANGE           IN   LAW ENFORCEMENT

            TREE ON POWER LINES IN ROADWAY. TIME
            ESTIMATED FROM RADAR.

0850 PM     TSTM WND DMG     2 WNW INDIANOLA         41.57N 85.28W
06/18/2018                   LAGRANGE           IN   BROADCAST MEDIA

            TREE LIMB BROKE OFF AND FELL ON CAR. TIME
            ESTIMATED FROM RADAR.

1102 PM     TSTM WND DMG     1 NE HUNTINGTON         40.89N 85.49W
06/18/2018                   HUNTINGTON         IN   EMERGENCY MNGR

            TREE DOWNED. NO INFORMATION ON SIZE/HEALTH
            OF THE TREE. AT THE CORNER OF FRUIT ST. AND
            KINTZ ST.

1102 PM     TSTM WND DMG     HUNTINGTON              40.88N 85.51W
06/18/2018                   HUNTINGTON         IN   EMERGENCY MNGR

            REPORTS OF SOME TREES AND TREE LIMBS DOWNED
            IN HUNTINGTON. NO SPECIFIC DETAILS ON TREE
            HEALTH OR SIZE. WIND GUST ESTIMATED AT 45
            MPH.

1102 PM     TSTM WND DMG     1 N HUNTINGTON          40.89N 85.50W
06/18/2018                   HUNTINGTON         IN   EMERGENCY MNGR

            TREE DOWNED AT THE CORNER OF HIMES ST. AND
            GUILFORD ST. NO ADDITIONAL INFORMATION ON
            THE SIZE/HEALTH OF TREES.

1102 PM     TSTM WND DMG     1 NNE HUNTINGTON        40.89N 85.50W
06/18/2018                   HUNTINGTON         IN   EMERGENCY MNGR

            TWO LARGE TREE LIMBS DOWNED IN THE 1800
            BLOCK OF COLLEGE AVE. NO ADDITIONAL
            INFORMATION ON SIZE/HEALTH OF LIMBS.

1102 PM     TSTM WND DMG     1 NE HUNTINGTON         40.89N 85.50W
06/18/2018                   HUNTINGTON         IN   EMERGENCY MNGR

            A TREE FELL ON TWO VEHICLES IN THE 1400
            BLOCK OF BYRON ST. NO INFORMATION ON
            SIZE/HEALTH OF THE TREE.

1102 PM     TSTM WND DMG     1 NE HUNTINGTON         40.89N 85.49W
06/18/2018                   HUNTINGTON         IN   EMERGENCY MNGR

            TREE DOWNED ACROSS THE 800 BLOCK OF BYRON.
            NO INFO ON SIZE/HEALTH OF THE TREE.

1102 PM     TSTM WND DMG     1 NNE HUNTINGTON        40.89N 85.50W
06/18/2018                   HUNTINGTON         IN   EMERGENCY MNGR

            LARGE LIMB DOWN ON THE 1400 BLOCK OF NORTH
            JEFFERSON ST. NO SPECIFICS ON HEALTH/SIZE OF
            THE TREE AVAILABLE.

1102 PM     TSTM WND DMG     HUNTINGTON              40.88N 85.51W
06/18/2018                   HUNTINGTON         IN   EMERGENCY MNGR

            TREE ACROSS THE ROAD AT THE 1000 BLOCK OF
            ESTHER ST.

1102 PM     TSTM WND DMG     HUNTINGTON              40.88N 85.50W
06/18/2018                   HUNTINGTON         IN   EMERGENCY MNGR

            TREE DOWNED ON A MOTORCYCLE AND A CAR. NO
            INFORMATION ON SIZE/HEALTH OF THE TREE.

1102 PM     TSTM WND GST     HUNTINGTON              40.88N 85.51W
06/18/2018  M45 MPH          HUNTINGTON         IN   EMERGENCY MNGR

&&
Special weather statement, Jun 19, 1:26 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
226 PM EDT TUE JUN 19 2018

INZ024>026-032-033-191915-
Wabash-Huntington-Blackford-Wells-Grant-
226 PM EDT TUE JUN 19 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WABASH...GRANT...
NORTHERN BLACKFORD...SOUTHWESTERN HUNTINGTON AND SOUTHWESTERN WELLS
COUNTIES...

At 225 PM EDT, a strong thunderstorm was located over Fairmount,
moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marion, Hartford City, Gas City, Upland, Fairmount, Jonesboro,
Sweetser, Andrews, La Fontaine, Van Buren, Matthews, Warren,
Lancaster, Fowlerton, Shamrock Lakes, Mount Etna, Mcnatts, Landess,
Banquo and Roseburg.

This includes Interstate 69 in Indiana between mile markers 252 and
276.

&&

LAT...LON 4038 8567 4072 8590 4087 8557 4046 8525
      4038 8555
TIME...MOT...LOC 1825Z 233DEG 18KT 4044 8562

GH
Special weather statement, Jun 19, 1:44 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
244 PM EDT TUE JUN 19 2018

INZ005-006-MIZ079-191930-
Lagrange-Elkhart-St. Joseph-
244 PM EDT TUE JUN 19 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
ELKHART...NORTHWESTERN LAGRANGE AND SOUTHERN ST. JOSEPH COUNTIES...

At 244 PM EDT, strong thunderstorms were clustered over White Pigeon,
or 11 miles south of Three Rivers, moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Sturgis, Lagrange, Middlebury, Constantine, Bristol, White Pigeon,
Scott, Fawn River, Mottville, Shipshewana, Honeyville, Brighton,
Klinger Lake, Howe, Ontario and Emma.

This includes Interstate 80 in Indiana between mile markers 97 and
132.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4180 8529 4176 8529 4176 8520 4155 8556
      4174 8590 4176 8586 4176 8579 4178 8579
      4180 8576 4189 8557
TIME...MOT...LOC 1844Z 296DEG 18KT 4178 8565

GH
Special weather statement, Jun 19, 1:54 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
254 PM EDT TUE JUN 19 2018

INZ005-006-008-016-191945-
Lagrange-Noble-Kosciusko-Elkhart-
254 PM EDT TUE JUN 19 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ELKHART...
NORTHWESTERN NOBLE...NORTHEASTERN KOSCIUSKO AND SOUTHWESTERN LAGRANGE
COUNTIES...

At 254 PM EDT, strong thunderstorms were clustered near Goshen,
moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Goshen, Ligonier, Syracuse, Dunlap, Wakarusa, Milford, Topeka, North
Webster, Millersburg, New Paris, Benton, Cromwell, James Lake, Irish
Lake, Southwest, Foraker, Lake Wawasee, Dewart Lake, Oakwood Park and
Waterford Mills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4151 8546 4129 8574 4152 8603 4168 8580
TIME...MOT...LOC 1854Z 307DEG 17KT 4154 8589

GH
Special weather statement, Jun 19, 2:23 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
323 PM EDT TUE JUN 19 2018

INZ026-027-034-192015-
Jay-Adams-Wells-
323 PM EDT TUE JUN 19 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WELLS...
ADAMS AND NORTHWESTERN JAY COUNTIES...

At 323 PM EDT, strong thunderstorms were clustered 7 miles northeast
of Montpelier, or 8 miles south of Bluffton, moving northeast at 20
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bluffton, Decatur, Berne, Geneva, Monroe, Preble, Nottingham, Poneto,
Vera Cruz, Wellsburg, Murray, Liberty Center, Peterson, Keystone,
Domestic, Balbec, Magley, Travisville, Craigville and Ceylon.

&&

LAT...LON 4057 8520 4057 8526 4073 8534 4075 8534
      4087 8496 4068 8480 4059 8480 4050 8520
TIME...MOT...LOC 1923Z 243DEG 17KT 4062 8517

GH

The radar

The Northern Indiana radar (KIWX), 14 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Noble

When
June 19, 2:33 PM EST to 2:34 PM EST
Where
Noble County, 1.48 mi SSW of Ligonier
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.450, -85.590

An off duty NWS employee reported large tree limbs and a utility line was blown down.

Thunderstorm Wind, Noble

When
June 19, 2:48 PM EST to 2:49 PM EST
Where
Noble County, 3.19 mi ENE of Kimmell
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.410, -85.490

An off duty NWS employee reported a tree limb onto a roadway.

Thunderstorm Wind, Marshall

When
June 19, 3:43 PM EST to 3:44 PM EST
Where
Marshall County, 0.86 mi SE of Plymouth
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.340, -86.310

Local media reported a partially rotten tree was blown down onto residence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771876, 771879, 771873.